I've heard that hydroquinone may cause cancer so I am obviously worried about using it for lightening up my skin tone. Are there alternatives?
Is Topical Hydroquinone Safe for Skin Lightening?
Doctor Answers (7)
Hydroquinone appears to be Safe
I hydroquinone is safe, although it is mildly controversial. I have used it for nearly 20 years for skin lightening without significant problems, except for occasional irritation. Do not use if pregnant or nursing.
A brief review of hydroquinone
Topical hydroquinone is one of the most popular agents for bleaching the skin for conditions such as melasma or chloasma.
It is frequently combined with Retin-A to enhance its bleaching effects. Due to the irritating nature of both of these agents, topical steroids are commonly added to minimize the inflammation.
Hydroquinone (HQ) has a long history of safety when used properly.
It should not be used if you are pregnant or in the process of conceiving.
You should notify your doctor of any other medical conditions especially kidney or liver disease.
It is available over the counter in 2% concentrations which are generally weak an useful in mild cases of hyperpigmentation or for maintenance.
As a prescribed medication it commonly prepared in 3-7% concentrations.
IT IS EXTREMELY IMPORTANT that you adhere to strict regimen of avoidance of sun exposure while being treated with HQ and institute application of sunscreen at all times.
This can cause skin irritation and should therefore be avoided if you suffer from inflammatory skin conditions.
In 2007, the FDA generated alot of negative publicity when it considered recalling the product due to concerns with cancer and ochronosis ( a pigmented condition of the skin). The reports were sufficiently rare that the FDA abandoned the recall.
Hydroquinone and non-Hydroquinone products
Raffy Karamanoukian MD
You might also like...
Although slightly controversial, hydroquinone is safe and has been used as a skin lightening agent for nearly 20 years. Of course it’s not to be used during pregnancy, while nursing or when trying to conceive. There are issues with continuous usage at high doses, but tapered dosage with optimum sun-protection provides effective control of hyper-pigmentation. Your doctor of course needs to be told of any medical conditions, especially those pertaining to the kidney or liver, so that he or she can advise you accordingly.
Is Topical Hydroquinone Safe for Skin Lightening
Hydroquinone has been used for a long time with good results. The important fact to remember is to wear sunscreen after applying hydroquinone.
Is Topical Skin Lightener (Hydroquinone) Safe for Skin Lightening?
There is some data that suggests that Hydroquinone is unsafe as a skin Lightener. I have used the product for 20 years and have found it to be the best way of controlling hyperpigmentation: I use Hydroquinone in the following ways:
- For resistent pigmentation problems, I first perform a BBL treatment and then place the patient on a low dose of Hydroquinone for maintenance. The concentration of the product is slowly reduced over a years time to avoid and unwanted side effects.
- One must understand that hyperpigmentation problems are worsened during summer months and are more difficult to control because of excessive sun exposure.
- During any type of pigmentation control program one must be aware of the importance of using sunblocks.
Therefore there are potential issues with the continuous use of Hydroquinone at high doses but in any maintenance program I feel a loss dose usage with solar protection is a safe and effective way of controlling excessive hyperpigmentation.
Properly supervised by a doctor
Hydroquinone is a commonly prescribed topical agent used for lightening the skin especially in patients who exhibit signs of hyperpigmentation. It should be administered and monitored by a qualified physician though.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.